Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 28, 2017, 4:07 PM CST for Sainte Genevieve County, Missouri; Monroe County, Randolph County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 4:07 PM CST (22:07 UTC)
- Expired
- Feb 28, 2017, 4:33 PM CST
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Randolph County, IL, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:19 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WUUS53 KLSX 282207
SVRLSX
ILC133-157-MOC186-282245-
/O.NEW.KLSX.SV.W.0006.170228T2207Z-170228T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
407 PM CST TUE FEB 28 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in southwestern Illinois...
Northwestern Randolph County in southwestern Illinois...
North central Ste. Genevieve County in southeastern Missouri...
* Until 445 PM CST.
* At 406 PM CST, a severe thunderstorm was located 7 miles northwest
of Bloomsdale, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Red Bud, Evansville, Prairie Du Rocher, Prairie, Ruma, Maeystown,
Fults, Renault, Ames, Modoc, Chalfin Bridge and Kidd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for southwestern
Illinois...and southeastern and east central Missouri.
LAT...LON 3801 9020 3809 9022 3811 9026 3812 9025
3816 9028 3818 9030 3818 9033 3821 9035
3828 8996 3803 8984
TIME...MOT...LOC 2206Z 255DEG 40KT 3811 9028
HAIL...1.25IN
WIND...60MPH
$$
Kanofsky1 follow-up statement
763
WWUS53 KLSX 282233
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
433 PM CST TUE FEB 28 2017
ILC133-157-MOC186-282243-
/O.CAN.KLSX.SV.W.0006.000000T0000Z-170228T2245Z/
Monroe IL-Randolph IL-Ste. Genevieve MO-
433 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE...NORTHWESTERN
RANDOLPH AND NORTH CENTRAL STE. GENEVIEVE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A tornado watch remains in effect until 900 PM CST for southwestern
Illinois...and southeastern and east central Missouri.
LAT...LON 3801 9020 3809 9022 3811 9026 3812 9025
3816 9028 3818 9030 3818 9033 3821 9035
3828 8996 3803 8984
TIME...MOT...LOC 2232Z 255DEG 40KT 3819 8990
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:02 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 28, 3:02 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 PM CST Tue Feb 28 2017
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017
Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle. A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet. Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening. As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight. A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours. The
primary threat with this second round of storms will be damaging
winds. The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.
GKS
.LONG TERM... (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017
(Wednesday night - Next Monday night)
High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.
Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.
Kelly
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1142 AM CST Tue Feb 28 2017
Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect all cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
30+ knots possible at times). As a system approaches from the
west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward through this evening. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over any site. More widespread thunderstorm activity is then
expected overnight along a cold front sweeping through the region.
Any passing storm will likely drop cigs/vsbys to IFR thresholds.
Otherwise, expect a wind shift to westerly by Wednesday morning as
the front pushes through, along with the potential for some
additional MVFR cigs behind the front.
SPECIFICS FOR KSTL:
Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
around 30 knots possible at times). As a system approaches from
the west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward toward STL around 00Z. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over the terminal. Another round of more widespread thunderstorm
activity is then expected overnight along a cold front sweeping
through the region. Any passing storm will likely drop cigs/vsbys
to IFR thresholds. Otherwise, expect a wind shift to westerly by
Wednesday morning as the front pushes through, along with the
potential for some additional MVFR cigs behind the front.
KD
&&
.CLIMATE...
Record Temperatures For Tuesday 2/28
Record Highs Record High Lows
STL 80/1972 STL 54/1895
COU 75/1972 COU 52/1895
UIN 68/1932 UIN 40/1987
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.
IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Feb 28, 3:33 PM CST, 34 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 333 PM CST Tue Feb 28 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 333 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Severe thunderstorms are likely across the region. The greatest risk is across southeast and east-central Missouri northeastward into southwest and central Illinois. Severe weather threats include very large hail, damaging winds, and tornadoes. Several strong, long track tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a heightened fire danger for much of the area north of Interstate 70 on Thursday afternoon due to low relative humidity values, dry fuels, and gusty westerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and tonight. TES
In the hours before
Local storm report, Feb 28, 2:54 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 7 S STEELVILLE 37.87N 91.36W
02/28/2017 M1.00 INCH CRAWFORD MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700121
TESLocal storm report, Feb 28, 3:47 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NW CADET 38.00N 90.70W
02/28/2017 M1.75 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700122
TESLocal storm report, Feb 28, 3:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 7 WNW POTOSI 37.97N 90.90W
02/28/2017 M1.00 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700123
MILLERLocal storm report, Feb 28, 3:53 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM FUNNEL CLOUD 6 SE CADET 37.93N 90.61W
02/28/2017 ST. FRANCOIS MO TRAINED SPOTTER
OBSERVED FROM THE ENTRANCE TO TERRE DU LAC
LAKE...LOOKING DUE NORTH
&&
EVENT NUMBER LSX1700124
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:50 PM CST | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Gasconade, Knox and 11 more | 5 hr |
| Feb 28, 2:32 PM CST | Severe Thunderstorm Warning | LSX | Crawford | 43 min |
| Feb 28, 3:02 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 43 min |
| Feb 28, 3:38 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 52 min |
| Feb 28, 4:01 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 44 min |
| Feb 28, 4:15 PM CST | Severe Thunderstorm Warning | LSX | Lincoln | 32 min |
| Feb 28, 4:41 PM CST | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Washington | 34 min |
| Feb 28, 4:58 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 33 min |
| Feb 28, 5:10 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis, City of Saint Louis | 33 min |
| Feb 28, 5:16 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Washington | 44 min |
| Feb 28, 5:29 PM CST | Severe Thunderstorm Warning | LSX | City of Saint Louis | 46 min |
| Feb 28, 5:36 PM CST | Severe Thunderstorm Warning | LSX | Jefferson | 39 min |
| Feb 28, 5:44 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 31 min |
| Feb 28, 2:37 AM CST | Severe Thunderstorm Warning | LSX | Randolph | 16 min |
| Feb 28, 5:14 PM CST | Tornado Warning | LSX | Macoupin, Montgomery | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.